What's in your pain relief medicine?

28 February 2011

New research from NPS MedicineWise has revealed some confusion regarding the active ingredients contained in many common over-the-counter (OTC) pain relief medicines.

Of the 502 respondents who had taken an over-the-counter or prescription medicine in the past three months, 80% said they had taken an OTC analgesic.

When respondents were asked to name the active ingredient in the analgesic they had taken, there was notable confusion. For those who had taken Nurofen, only 43% of respondents correctly named ibuprofen as the active ingredient. 39% incorrectly stated paracetamol and a further 9% said Panadol was the active ingredient.

Results were slightly higher for those who had taken Panadol, with 61% of respondents correctly naming paracetamol as the active ingredient. Incorrect responses given by 22% included aspirin or ibuprofen or the brand name Panadol. Just under half of respondents correctly named paracetamol as the active ingredient in Panamax.

Encouragingly, 80% of respondents correctly named paracetamol and codeine as the active ingredients in the combination pain relief medicine Panadeine.

NPS clinical adviser Dr Danielle Stowasser said knowing the active ingredient in your medicine was an important step to being medicinewise and would help people avoid making mistakes, for example accidentally double dosing.

“There are around 350 different pain relief medicines available over the counter in Australia, marketed under a variety of names, branding and packaging. Having so many choices can be confusing, which is why identifying the active ingredient can help you find a pain relief medicine which is safe and effective for managing your pain.”

The active ingredient is the ingredient in pain medicines which gives you the therapeutic effect and is printed on the medicine label or packaging. The most common active ingredients in pain relief medicines are paracetamol, ibuprofen or aspirin. Combination pain relievers containing paracetamol or ibuprofen with codeine are also available but only in pharmacies.

Dr Stowasser said it’s important to always read the medicine label and follow the instructions carefully.

“Just because something can be bought over the counter, doesn’t mean it doesn’t have strong effects or even side-effects at what is considered normal doses. Never take more than the recommended dose of a pain relief medicine - it will not give you greater relief and could be harmful to your health.”

“Sometimes people accidentally take a double dose without even realising it, such as taking cold and flu tablets and Lemsip at the same time. Both of these contain the active ingredient paracetamol and doubling up like this can cause damage to your liver,” Dr Stowasser said.

“If you are taking other medicines, always ask your doctor or pharmacist to check for potential interactions and advise which pain reliever you can use safely and effectively.”

The NPS Managing pain campaign kicks off this week with a variety of tools, information and tips to help Australians manage their pain safely and effectively.

For further information, visit nps.org.au/managingpain


Independent, evidence-based and not-for-profit, NPS enables better decisions about medicines and medical tests.We are funded by the Australian Government Department of Health and Ageing.